View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
MONDAY, Feb. 4 (HealthDay News) -- Patients with cardiovascular disease who discontinue low-dose aspirin therapy after peptic ulcer bleeding have a seven-fold higher risk of death or acute cardiovascular event, according to research published in the January issue of Clinical Gastroenterology and Hepatology.
Maryam Derogar, of the Karolinska Institutet in Stockholm, and colleagues conducted a retrospective cohort study using data from 621 patients who had been admitted due to upper gastrointestinal bleeding. The authors sought to determine how patient mortality and acute cardiovascular events are affected when patients discontinue low-dose aspirin therapy after peptic ulcer bleeding.
The researchers found that, in total, 118 patients among those admitted for upper gastrointestinal bleeding were taking low-dose aspirin therapy. Of these, 40 percent discontinued aspirin therapy after peptic ulcer bleeding. During a median of two years of follow-up, 37 percent of all patients who had been taking low-dose aspirin prior to gastrointestinal bleeding died or experienced an acute cardiovascular event. After adjusting for potential confounders, the risk of death or acute cardiovascular event was 6.9-fold higher for those who discontinued low-dose aspirin therapy, compared with those patients who continued aspirin therapy within the first six months after peptic ulcer bleeding.
"In conclusion, in patients with cardiovascular comorbidities who are treated for peptic ulcer bleeding, aspirin therapy should not be discontinued at the time of discharge from hospital," the authors write.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top